Texas, 2025Hail in Texas, May 26, 2025
May 26, 2025 · NWS MAF · 2 events in 1 county or zone
Continuing the pattern from May 24th and 25th, an incoming trough (with embedded disturbances) interacted with a dryline and produced isolated storms in the eastern Permian Basin of West Texas. One thunderstorm developed in Glasscock County and produced hail up to 2 inches in diameter south of Garden City before it moved east of the Midland/Odessa CWA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continuing the pattern from May 24th and 25th, an incoming trough (with embedded disturbances) interacted with a dryline and produced isolated storms in the eastern Permian Basin of West Texas. One thunderstorm developed in Glasscock County and produced hail up to 2 inches in diameter south of Garden City before it moved east of the Midland/Odessa CWA. An additional thunderstorm moved into northern Lea County later in the evening and produced a 58 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:42 PM CST, 38 minutes earlier. Its key messages:
- Updated at 237 PM CDT Mon May 26 2025
- A cold front has decreased temperatures to near normal across the region. There is a low (10-30%) chance of thunderstorms from the Big Bend, Stockton Plateau, and southeastern Permian Basin this afternoon and Tuesday. A couple thunderstorms could become severe with a threat of large hail and damaging winds.
- Below normal temperatures are expected Wednesday through Friday. Daily afternoon thunderstorms will impact the region. The best chance of precipitation is nearest the Davis Mountains where a medium (40-60%) chance is expected most days. A lower (20-40%) chance of precipitation are anticipated elsewhere.
- Temperatures begin to warm back above normal by this weekend with lessening thunderstorm chances. A low (10-30%) chance of precipitation will exist for much of the area, but the best chances are expected near the Davis Mountains.
Area forecast discussion, May 26, 1:42 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
242 PM CDT Mon May 26 2025
...New UPDATE...
.KEY MESSAGES...
Updated at 237 PM CDT Mon May 26 2025
- A cold front has decreased temperatures to near normal across
the region. There is a low (10-30%) chance of thunderstorms from
the Big Bend, Stockton Plateau, and southeastern Permian Basin
this afternoon and Tuesday. A couple thunderstorms could become
severe with a threat of large hail and damaging winds.
- Below normal temperatures are expected Wednesday through Friday.
Daily afternoon thunderstorms will impact the region. The best
chance of precipitation is nearest the Davis Mountains where a
medium (40-60%) chance is expected most days. A lower (20-40%)
chance of precipitation are anticipated elsewhere.
- Temperatures begin to warm back above normal by this weekend
with lessening thunderstorm chances. A low (10-30%) chance of
precipitation will exist for much of the area, but the best
chances are expected near the Davis Mountains.
&&
.UPDATE...
Issued at 237 PM CDT Mon May 26 2025
A Tornado Watch has been issued for portions of the southeastern
Permian Basin. A thunderstorm or two is expected to develop over
the next few hours over this area. There is a risk of very large
hail and damaging winds with any thunderstorms that become severe.
While this threat is lower, a tornado can't be ruled out. This
watch is in effect through this evening, but thunderstorms are
expected to exit the region later this afternoon and the watch may
be able to be cancelled early.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 156 PM CDT Mon May 26 2025
Water Vapor imagery depicts an upper-level trough located over the
Four Corners region and is expected to translate eastward throughout
the day. Simultaneously, surface analysis shows a stationary front
draped along the New Mexico/Texas border and across the Permian
Basin with a dryline extending south towards the Big Bend. This
afternoon, the aforementioned front and dryline is forecast to move
south and east respectively. Storms should fire along these
boundaries near the triple point over the far eastern Permian Basin
this afternoon around the time of maximum daytime heating and
quickly move east before sunset. A few of these storms may be
severe, with large hail and damaging winds being the main threats.
However, guidance shows that coverage should be rather low for our
area and the greatest threat for severe weather will be to the east.
As such, Pops are low (10-30%) across our far eastern counties.
Expect afternoon highs to be 5-7 degrees cooler than yesterday's
behind the cold front. Locations near/along the Rio Grande will
still see temperatures in the triple digits. The cold front drags
southward tonight and tonight's lows remain right around normal
despite increased cloud cover and mixing overnight.
Another trough moves into the area during the day Tuesday while
easterly upslope flow helps trigger the potential for more
showers/thunderstorms across the southern half of the CWA during the
afternoon. A line of storms may develop over southeast New Mexico
and move east into the Permian Basin Tuesday evening. Most storms
that develop should remain below severe thresholds. However, we can
not rule out the possibility of a few becoming strong, particularly
across the Lower Trans Pecos where the greatest shear and
instability will be. Tuesday's highs are forecast to be cooler
areawide behind the cold front. Storms are expected to continue into
the evening hours before most of the activity tapers off after
midnight. Tuesday night lows stay about the same as previous night.
Greening
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 156 PM CDT Mon May 26 2025
Forecast guidance remains consistent on a general weather pattern of
cooler temperatures and continued thunderstorm chances through the
end of the week and likely into this weekend. A large upper-level
low pressure and upstream reinforcing troughs will be maintained
over the Great Lakes region. This feature continues to help suppress
the mid-level ridge over our region. While this is occurring, a
separate upper-level low pressure and broad trough will remain off
the West Coast. This pattern maintains consistent lee troughing
across our area with reinforcing cold fronts at times. Temperatures
are to remain below normal Wednesday through Friday as a result.
Much of the area remains in the 80s and low 90s through this time
with overnight temperatures holding in the 60s. Daily afternoon and
evening thunderstorms are expected, especially nearest the Davis
Mountains. A medium (40-60%) chance of precipitation exists most
days for Davis Mountains and the surrounding area. A slightly lower
chance (20-40%) of precipitation is expected for much of the
remaining area. Severe weather may remain a threat with at least
modest instability and wind shear most days, but details and overall
confidence remain low at this time. More details on this will become
evident in future forecasts. Heading into this weekend, the West
Cost upper-level low pressure retrogrades slightly, allowing modest
mid-level ridging to overspread the region. This pushes temperatures
back to slightly above normal into the 90s for many. Afternoon
thunderstorm chances are expected to continue, but to a lesser
extent. The overall chance of precipitation will be low (10-30%)
throughout each day with the best odds nearest the Davis Mountains.
Overall, a continuation of more seasonable weather is appreciated.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Mon May 26 2025
VFR conditions prevail at all terminals as cigs at HOB and MAF are
expected to clear out soon. Winds remain northerly to northeasterly
in general throughout this TAF period. Lower cigs are forecast after
midnight at HOB, MAF, and INK. Cigs should come back up again by
around 18Z Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 84 64 86 / 10 10 20 30
Carlsbad 62 90 64 87 / 0 10 20 60
Dryden 70 93 67 88 / 0 40 50 50
Fort Stockton 65 92 65 88 / 0 30 40 60
Guadalupe Pass 59 84 60 80 / 0 10 20 60
Hobbs 59 85 59 83 / 10 10 20 40
Marfa 55 88 57 85 / 0 20 30 70
Midland Intl Airport 65 86 64 87 / 10 10 30 40
Odessa 65 87 64 85 / 0 10 30 40
Wink 65 91 66 89 / 0 10 30 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...55
LONG TERM....91
AVIATION...55
In the hours before
Special weather statement, May 26, 1:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
251 PM CDT Mon May 26 2025
TXZ063-070-262030-
Reagan TX-Glasscock TX-
251 PM CDT Mon May 26 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES THROUGH 330 PM CDT...
At 251 PM CDT, trained weather spotters reported a strong
thunderstorm producing a landspout 9 miles southwest of Garden City,
moving east at 20 mph.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Garden City and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.
&&
LAT...LON 3164 10164 3184 10169 3193 10127 3156 10127
TIME...MOT...LOC 1951Z 262DEG 17KT 3176 10160
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
91
Hail, Glasscock
- When
- May 26, 2:20 PM CST to 2:30 PM CST
- Where
- Glasscock County, 3.88 mi NNE of St Lawrence
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 31.720, -101.470
A report was received from the public of hen egg-size hail near RM 33, south of Garden City.
Hail, Glasscock
- When
- May 26, 2:32 PM CST to 2:42 PM CST
- Where
- Glasscock County, 7.03 mi ENE of St Lawrence
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.710, -101.390
A report was received from the public of golf ball-size hail a few miles southeast of Garden City. Occasionally larger hailstones were observed, albeit infrequently.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Louisiana, May 26 to 28, 2025$507,000 · 70 kt wind · 14 events
- Tornado and Flash Flooding in Louisiana, May 26, 2025$100,000 · EF1 · 5 events
- Flash Flooding and Hail in Texas, May 26 to 27, 2025$19,000 · 3 in hail · 40 events
- Damaging Winds and Lightning Strike in Texas, May 26 to 27, 2025$20,000 · 68 kt wind · 12 events
- Tornado and Hail in Texas, May 26, 2025$16,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 26, 20252.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Texas, May 26, 202565 kt wind · 9 events
- Hail and Damaging Winds in Georgia, May 26, 20251.75 in hail · 8 events
- Damaging Winds in Louisiana, May 26 to 27, 202560 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 26 to 30, 202550 kt wind · 5 events
- Damaging Winds in Texas, May 26 to 27, 2025$6,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257558, 1257560.